DEAR DR. ROACH: I’ve seen a lot of information about high blood pressure and what numbers are good and bad, but I haven’t seen any on low blood pressure. Could you please discuss low blood pressure? What’s acceptable, and what’s dangerous? — M.S.
Dear M.S.: High blood pressure is called the silent killer because it usually has no symptoms but increases the risk of heart attack and stroke. Low blood pressure is very different. If there are no symptoms, then there really isn’t such a thing as too-low blood pressure. I’ve had young patients with blood pressure of 80/40 with no problems. In fact, the lower the blood pressure, the less likely the risk of heart disease, in general.
It’s the symptoms of low blood pressure that are frustrating when they occur. The major complaint is lightheadedness, especially on standing. Other people may faint from low blood pressure. Treatment for symptomatic low blood pressure is plenty of salt and water, and learning not to sit up or stand up too quickly. A healthy person need not be concerned about the numbers if there are no symptoms.
DEAR DR. ROACH: My cardiologist had me take Crestor for my cholesterol, which was 200. I noticed that my upper legs seemed to be dragging. On my semi-annual visit to my doctor, I explained my symptoms, and he told me to stop taking the Crestor. Is there anything I can do? I have tried therapy, but there is no improvement. — J.B.
Dear J.B.: Crestor, like all the cholesterol-lowering medications in the ”statin” class, can affect the muscles, causing a muscle breakdown. Given that you are still having symptoms after stopping the medication, it’s time to look at what else might be causing the dragging sensation. Your doctor needs to find out what is causing the symptoms before prescribing treatment. It’s time to go see your doctor again.
Send questions to Dr. Roach at P.O. Box 536475, Orlando, FL 32853-6475 or by email at ToYourGoodHealth@med.cornell.edu.